Prolonged QT interval and torsade de pointes following astemizole overdose

J Toxicol Clin Toxicol. 1993;31(1):121-5. doi: 10.3109/15563659309000380.

Abstract

A 26 year-old woman was admitted to the hospital two hours after astemizole overdose. Electrocardiograph showed a prolonged QT interval. Torsade de pointes occurred 13 h after ingestion. Plasma levels of astemizole plus hydroxylated metabolites showed an apparent plasma half-life of 17 h. The possible occurrence of torsade de pointes in astemizole overdose, and the long elimination time of astemizole and hydroxylated metabolites, makes it necessary to maintain ECG monitoring until QT interval has returned to normal.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Astemizole / blood
  • Astemizole / pharmacokinetics
  • Astemizole / poisoning*
  • Drug Overdose
  • Electrocardiography / drug effects
  • Female
  • Gastric Lavage
  • Half-Life
  • Humans
  • Isoproterenol / therapeutic use
  • Torsades de Pointes / chemically induced*
  • Torsades de Pointes / physiopathology
  • Torsades de Pointes / therapy

Substances

  • Astemizole
  • Isoproterenol